Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


peripheral neuropathy...
Oct 23, 2002

Hi Doc.

How common is PN in the first 2-3 years of infection? both...

1) as a side effect of the medications I may be on

and

2) due to the HIV virus alone

Are the new drugs in the pipeline shown to have less side effects when it comes to PN?

Response from Dr. Henry

There are numerous neurologic problems due to HIV that run a wide spectrum (from brain involvement= encephalitis to peripherap nerves problems). Usualy when one asks about neuropathy that implies peripheral neuropathy. Although a small percentage of newly infected patients may develop early peripheral nerve disease, it is not common during the first years of HIV infection (secondary problems such as herpes zoster=shingles are probably more common). Peripheral neuropathy due to HIV drugs is mostly associated with the "d" drugs (ddc, D4T, and ddI. That condition usually involves the lower extremity first (toes/feet) in a symmetric fashion. It is more common when two of the d drug are used together (such as D4T + ddI). Over the first several years of therapy a sizeable minority (perhaps 30%) pf patients will develop at least mild peripheral neuropathy which is usually reversible (but not always) if doses are decreased or the offending drugs are stopped. 3TC is associated with peripheral neuropathy to a much less degree. Most of the other drugs including all drugs from the other two classes (non-nukes and protease inhibitors) have very low rates of peripheral neuropathy. These days with the regimens in wide use, peripheral neuropathy is seen less frequently (perhaps 5-10% over the first several years ). KH



Previous
Acute Hiv/Hbv infection
Next
Sustiva Side Effects and an Odd Sleep Schedule

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement